Thunderstorm Wind, Wadena
- When
- June 14, 12:25 PM CST
- Where
- Wadena County, 4.33 mi E of Blue Grass
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.560, -94.930
A birch tree was blown down near Lyons State Forest.
Quite a bit of instability lingered across west central Minnesota on the afternoon of June 14th. However, cloud cover remained fairly extensive through the morning and early afternoon, which limited surface heating.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Quite a bit of instability lingered across west central Minnesota on the afternoon of June 14th. However, cloud cover remained fairly extensive through the morning and early afternoon, which limited surface heating. However, enough heating did occur over Wadena County to generate one thunderstorm in the early afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 14, 11:41 AM CST, 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1241 PM CDT SUN JUN 14 2015 .UPDATE... ISSUED AT 1242 PM CDT SUN JUN 14 2015 CURRENT RADAR TRENDS SHOW WEAKENING FOR THE MAJORITY OF THE STORMS THAT HAVE MOVED INTO W CNTRL AND NW MN THIS MORNING...WITH EXCEPTION OF THE FAR SE ZONES (SE OTTER TAIL)...WHERE DIFFERENTIAL HEATING ALONG THE LEADING EDGE OF THE CLOUDS HAS GENERATED ONE SINGLE STORM. SUFFICIENT HEATING HAS ALLOWED IT TOO GROW SEVERE...BUT ANY MORE STORM DEVELOPMENT WILL BE ALONG OR EAST OF THIS AREA AS CLOUDS FILL IN THE REMAINDER OF THE CWA. PRECIP HAS DISSIPATED ACROSS MOST OF EASTERN ND...AND WILL REDUCE POPS CONSIDERABLY FOR THE AFTN HOURS. HAVE ALSO CHOPPED SIGNIFICANTLY DAYTIME HIGHS AS THE CLOUDS HAVE FILLED IN THE SE ZONES FASTER THAN ANTICIPATED WHILE THE FRONT HAS MOVED THROUGH THE AREA...WITH WINDS SHIFT TO THE NW UNDERNEATH A THICK CLOUD DECK. TEMPS IN THE AREA WILL LIKELY STRUGGLE TO GET INTO THE MID 60S AND WARMEST TEMPS WILL NOW LIKELY BE IN THE FAR NW WHERE IT HAS BEEN CLEAR FOR SOME TIME AND SHOULD REMAIN CLEAR THROUGH MID TO LATE AFTN...WHEN SOME CLOUDS CURRENTLY WEST OF MINOT MOVE OVER THE AREA AND COULD PRODUCE AND ISOLATED STORM OR SHOWER. ALSO DECREASED OVERNIGHT LOWS AND TOMORROWS HIGHS A DEG OR TWO IN LINE WITH LATEST NAM GUIDANCE. UPDATE ISSUED AT 906 AM CDT SUN JUN 14 2015 CURRENT RADAR TRENDS SHOWING CLUSTER OF STORMS AND SHOWERS OVER EASTERN AND SOUTHEASTERN ND MOVING INTO W CNTRL MN. HRRR HAS A DECENT HANDLE ON STORM TRENDS AND WILL UPDATE POPS (AND INCREASE IN SE ND) BASED ON ITS GUIDANCE. ALSO MAY BEGIN TO SPREAD NORTHEASTWARD INTO NW MN BY NOON TIME. SEVERE THREAT TONIGHT WILL BE VERY DEPENDENT ON WHEN THIS CLUSTER MOVES INTO THE SOUTHERN VALLEY AND OVER THE GRANT CO MN AREA...WHICH WILL INHIBIT HEATING FOR A GOOD PORTION OF THE DAY DESPITE HIGHER BULK SHEAR VALUES EXPECTED IN THE LATE AFTN. WILL NOT ADDRESS BEYOND 18Z UNTIL MORE 12Z MODEL GUIDANCE COMES IN. && .SHORT TERM...(TODAY THROUGH MONDAY) ISSUED AT 355 AM CDT SUN JUN 14 2015 TSRA POTENTIAL TODAY AND TEMPERATURES MAIN CHALLENGES. MODELS OVERALL IN GOOD AGREEMENT THROUGH THE PERIOD. SOUTHWARD SAGGING SFC COLD FRONT...ELEVATED BOUNDARY VCNTY DAKOTAS BORDER REGION AND EASTWARD DRIFTING SFC LOW OVER N CENTRAL SD ALL HAVE THE POTENTIAL TO BE FOCUS FOR SHRA/TSRA TODAY. POSITION OF THESE BOUNDARIES AIDED BY ENTRANCE REGION OF UPPER JET AND MID LEVEL IMPULSES LIFTING NE TARGET THE SOUTHERN FA AS BEST POTENTIAL FOR PCPN. THIS AFTERNOON THE SFC LOW SHOULD REACH NE SD WITH BOUNDARY ACROSS THE SE FA. MODEST CAPE AND INSTABILITY ALONG WITH RESPECTABLE SHEAR COULD RESULT IN A FEW SEVERE STORMS. APPEARS THE BOUNDARY SAGS SOUTH OF THE FA AFT 00Z SO SEVERE WINDOW MAY BE LIMITED. TEMPERATURES WILL HINGE ON CLOUDS AS BEST PUSH OF COLD ADVECTION DOESN'T ENTER THE PICTURE TIL LATER TONIGHT. MOST RAIN SHOULD EXIT THE SE CLOSE TO 06Z. IN ITS WAKE GOOD PUSH OF COLD ADVECTION WILL SPREAD ACROSS MOST OF THE AREA BY MORNING. COULD SEE SOME UPPER 40 MINIMUMS ACROSS THE NW BY MORNING. MONDAY WILL BE DRY AND MUCH COOLER WITH TEMPERATURES BLO AVERAGE. .LONG TERM...(MONDAY NIGHT THROUGH SATURDAY) ISSUED AT 355 AM CDT SUN JUN 14 2015 SURFACE HIGH BUILDS IN MONDAY NIGHT. MINIMUM TEMPERATURES IN THE 40S EXPECTED ACROSS ALL BUT THE FAR SOUTH. SURFACE HIGH SHIFTS EAST TUESDAY WITH NEXT SHORTWAVE PROPAGATING EAST ACROSS THE CENTRAL PLAINS. AN ASSOCIATED BAND OF MAINLY RAIN SHOULD GET INTO THE SW FA BY LATE AFTERNOON SPREADING EAST ACROSS THE SOUTH TUESDAY NIGHT. THUNDER CHANCES LOOK LIMITED WITH THIS EVENT. SPLIT FLOW CONTINUES ACROSS NORTH AMERICA WITH NORTHWEST FLOW INTO CENTRAL CANADA AND ZONAL FLOW OVER THE NORTHERN STATES. LONG WAVE UPPER LEVEL TROUGH OVER CENTRAL CANADA SHIFTS TO NEAR THE HUDSON BAY BY THE END OF THE PERIOD. ZONAL FLOW SHIFT SLIGHTLY FARTHER SOUTH THROUGH THE PERIOD. THE GFS WAS FAST WITH THE NORTHERN STREAM COMPARED TO THE ECMWF. THE GFS WAS ALSO FASTER THAN THE ECMWF THROUGH THU IN THE SOUTHERN STREAM BUT THE GFS FALLS BACK INTO PHASE WITH THE ECMWF BY FRI AND SAT. ALSO THE GFS WAS A FARTHER NORTHERN SOLUTION. THE ECMWF HAS BEEN TRENDING SLOWER WITH THE LAST COUPLE RUNS AND FARTHER NORTH. WILL BLEND THE TWO MODELS. HIGH TEMPS WERE INCREASED A DEGREE FOR WED...LITTLE CHANGE THU...INCREASED A COUPLE DEGREE IN THE SOUTH FRI, AND INCREASED TWO TO FIVE DEGREES ON SAT FROM YESTERDAYS FORECAST PACKAGE. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1242 PM CDT SUN JUN 14 2015 THE MAIN CHALLENGE WILL BE SHOWERS AND IF THERE WILL BE THUNDER IN THE SOUTH AND EAST THIS AFTERNOON. CIGS ARE MAINLY VFR AND HAVE MENTIONED SOME MVFR NEAR HEAVIER SHOWERS. THERE WILL BE A CLEARING TREND WITH VFR CONDITIONS ALL AREAS OVERNIGHT WITH SOME MID CLOUDS MOVING INTO THE NORTH ON MONDAY. WINDS WILL SHIFT TO THE W/NW IN ALL AREAS BY LATE TONIGHT/MONDAY MORNING BEHIND A COLD FRONT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...SPEICHER SHORT TERM...VOELKER LONG TERM...HOPPES/VOELKER AVIATION...DK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 646 AM CDT SUN JUN 14 2015 MNZ001-004>008-013-014-NDZ006>008-014>016-024-026>028-054-151200- WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL- EAST MARSHALL-PENNINGTON-RED LAKE-TOWNER-CAVALIER-PEMBINA-BENSON- RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS- WESTERN WALSH COUNTY- 646 AM CDT SUN JUN 14 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH MID DAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED. MNZ002-003-009-015>017-022>024-027>032-040-NDZ029-030-038-039-049- 052-053-151200- NORMAN-CLAY-NORTH BELTRAMI-EAST POLK-NORTH CLEARWATER- SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER- EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT- STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- 646 AM CDT SUN JUN 14 2015 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON INTO EARLY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS MORNING. NO SEVERE THUNDERSTORMS ARE EXPECTED. THIS AFTERNOON STRONGER STORMS ARE POSSIBLE AS AN AREA OF LOW PRESSURE APPROACHES THE AREA. THE FAVORED AREA FOR SEVERE STORMS WILL BE IN THE WAHPETON TO FERGUS FALLS AREA. STRONG WINDS AND LARGE HAIL WILL BE THE PRIMARY THREAT AFTER 3PM WEAKENING AFTER 8PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1220 PM CDT SUN JUN 14 2015 MNZ031-141815- EAST OTTER TAIL MN- 1220 PM CDT SUN JUN 14 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTTER TAIL COUNTY UNTIL 115 PM CDT... AT 1220 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER OTTERTAIL...OR 25 MILES NORTHEAST OF FERGUS FALLS...MOVING NORTHEAST AT 30 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... DEER CREEK AROUND 1240 PM CDT. NEW YORK MILLS AROUND 1245 PM CDT. BLUFFTON AROUND 1255 PM CDT. WADENA AROUND 100 PM CDT. LAT...LON 4635 9563 4648 9568 4667 9517 4637 9516 TIME...MOT...LOC 1720Z 246DEG 25KT 4643 9558 DK
The Duluth radar (KDLH), 210 km away, was scanning. The volume nearest the first event began at 18:26 UTC.
1 thunderstorm wind. Local standard time, as filed.
A birch tree was blown down near Lyons State Forest.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571524.